You are here

Random Intervals

by Joyce Justicz, Edward R. Scheinerman, and Peter Winkler

Year of Award: 1991

Publication Information: The American Mathematical Monthly, vol. 97, 1990, pp. 881-889

Summary: If \(n\) random intervals are created using the numbers \(\{{1,\ldots, 2n\}}\) as endpoints, what is the probability that among these intervals is one which meets all the others?  How large a collection of pairwise disjoint intervals can one expect to find?  This article answers these questions in general setting.

Read the Article:

About the Authors: (from The American Mathematical Monthly, vol. 97 (1990))

Joyce Justicz is a graduate student in mathematics at Emory University, where she received her bachelor’s degree (as valedictorian) in 1985.

Edward R. Scheinerman is an associate professor in the Department of Mathematical Sciences of the Johns Hopkins University. He received his Sc.B. from Brown University in 1980 and his Ph.D. from Princeton in 1984.

Peter Winkler is Professor of Mathematics and Computer Science at Emory University, and manager of the Research Group in Mathematics and Theoretical Computer Science at Bellcore. His primary mathematical interests are combinatorics, logic and probabilistic methods.

 

Subject classification(s): Index | Statistics and Probability | Probability
Publication Date: 
Tuesday, September 23, 2008

Dummy View - NOT TO BE DELETED